Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Blacksburg, VA

August 27, 2000Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 27, 2000, 3:40 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2000, 3:40 PM EDT (19:40 UTC)
Expired
Aug 27, 2000, 4:30 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Caswell County, NC, Rockingham County, NC

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:50 PM EDTThunderstorm WindReidsville, NC
Aug 27, 4:05 PM EDTThunderstorm WindYanceyville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 271942
SVRRNK
NCC033-157-272030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT SUN AUG 27 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 430 PM EDT.

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF CAMP SPRINGS...MOVING EAST
  AT 30 MPH.

HAIL UP TO QUARTER SIZE COULD OCCUR WITH THIS STORM.

WINDS OF 60 MPH COULD ALSO OCCUR WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
  CAMP SPRINGS...
  YANCEYVILLE...
  PROSPECT HILL...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:10 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 27, 2:10 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
210 PM EDT SUN AUG 27 2000

YET ANOTHER TRICKY FCST WITH UPR LOW DROPPING DOWN TO JUST OFF THE
VA/NC COAST TNGT AND TMRW. SFC LOW OVER NE OHIO WILL MOVE TO THE
COAST BY TMRW MORNING PULLING THE FRONTAL BOUNDARY INTO THE
CAROLINAS...AND EVENTUALLY RESULTING IN A COOL WEDGE INTO THE FA
WITH DEEP NORTHEAST FLOW OVER EASTERN 2/3RDS OF THE FA.

WILL KEEP SMALL CHC POP IN TNGT (20 WEST/30 EAST) FOR LINGERING
SHOWERS AS UPR LOW PASSES BY TO THE EAST. WILL GO COOLER AND MORE
PESSIMISTIC IN THE NORTHEAST TMRW AS NE FLOW DEVELOPS...CHC OF
-RADZ. IN THE SOUTH WARMER W/ A CHC OF SHOWERS WITH FRONT IN CLOSE
PROXIMITY. IN THE WEST NO POP BUT PLENTY OF CLOUDS. LTL CHANGE INTO
TUESDAY AS NE FLOW PERSISTS...HOWEVER MID LVLS DRY OUT MORE TUE AND
FAR WEST SHUD SEE A LTL MORE SUN AND SLGTLY WARMER TEMPS.  ALSO A
CHC THAT MCS ROLLING DOWN THE BACKSIDE OF UPR RIDGE COULD CLIP FAR
WESTERN COUNTIES TUE.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JDS

In the hours before

Special weather statement, Aug 27, 12:03 PM EDT, 3 hours 37 minutes before
NCZ001>006-018>020-VAZ015-016-032-043-044-058-059-272059-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT SUN AUG 27 2000

...SEVERE WEATHER THREAT DIMINISHES FOR MOST OF AREA...

A COLD FRONT WILL DROP SOUTHEAST THROUGH THE REGION TODAY AND
TONIGHT. UNSTABLE AIR AHEAD OF THIS BOUNDARY WILL ENABLE SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE PIEDMONT OF VIRGINIA
AND NORTH CAROLINA THIS AFTERNOON.  SOME OF THE STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL OF UP TO A COUPLE OF INCHES IN AN HOUR.

ANY POTENTIALLY SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING
WINS OR LARGE HAIL...SHOULD BE RESTRICTED TO THE SOUTHEASTERN
FRINGES OF THE BLACKSBURG AREA OF RESPONSIBILITY.

MG

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.